Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 268, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 28, 1998, 4:48 PM CDT for Boyd County, Nebraska. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 28, 1998, 4:48 PM CDT (21:48 UTC)
- Expired
- Sep 28, 1998, 5:55 PM CDT
- In force
- 67 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Boyd County, NE
The radar
The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 28, 4:58 PM CDT | Hail 2 | Naper, NE | Hail damage to grassland. |
| Sep 28, 6:05 PM CDT | Hail 0.75 | Lynch, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
624 WUUS1 KLBF 282145 RRA SVRLBF NEC015-282255- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 448 PM CDT MON SEP 28 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOYD COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 555 PM CDT * AT 448 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 37 MILES NORTH NORTHWEST OF O NEILL OR 5 MILES WEST OF BUTTE MOVING EAST AT 15 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... BUTTE BY 510 PM CDT ANOKA BY 515 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS M. MUTCHLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:35 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 28, 2:35 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT MON SEP 28 1998
MODEL PERFORMANCE DISCUSSION...
AT 500MB...LAST NIGHTS ETA SEEMS TO BE RIGHT ON THE MARK WITH THE
INITIAL CONDITIONS OF THIS MORNINGS RUN. YESTERDAY MORNINGS RUN WAS
PRETTY CLOSE WITH THE VORTICITY AMD HEIGHT FIELDS AS WELL. EXCEPT FOR
THE TROPICAL SYSTEM...IT WAS VERY CLOSE IN LOCATING THE LOW LEVEL
HEIGHT, PRESSURE, AND TEMPERATURE FEATURES AS WELL.
FIRST PERIOD DISCUSSION...
THE 12 HOUR VORTICITY CHANGES INDICATE WEAK ANTICYCLONIC VORTICITY
ADVECTION TONIGHT OVER NEARLY ALL OF NEBRASKA. AS A RESULT, LITTLE OR
NO PRECIPITATION IS LIKELY. THE BOUNDARY LAYER WIND FORECAST HAS SOME
UPSLOPE DEVELOPING IN THE WEST WITH EAST WIND. HOWEVER, LOW LEVEL
MOISTURE IS LIMITED SO DONT REALLY EXPECT STRATUS OR FOG.
FOR TEMPERATURES...THE CRITICAL ELEMENTS ARE THE DEWPOINTS WHICH
WERE AROUND 40 IN NORTHERN SHERIDAN COUNTY AT GORDON AND 32 IN
ALLIANCE, 55 TO 60 IN IML, LBF, AND 60 TO 65 IN LXN, BBW, AND ANW. THE
ETA INDICATES LITTLE OR NO MOVEMENT OF THE SURFACE TROUGH SEPARATING THE
HIGHER DEWPOINTS FROM THE LOW ONES. SO, LOWS OF 45 TO 50 ARE POSSIBLE IN
GORDON, VALENTINE, AND MULLEN WITH MID 50S IN LBF, IML, OGA AND 55 TO
60 IN ANW, ONL, BBW.
SECOND PERIOD AND BEYOND...
LOOKING AT 12 HOUR VORTICITY CHANGES...STRONG CYCLONIC VORTICITY
ADVECTION (4-8/S FROM 12Z TUESDAY TO 00Z WEDNESDAY) IS INDICATED IN
SOUTHWEST NEBRASKA AND THE SOUTHERN PANHANDLE TUESDAY. ALSO, SOME
Q-VECTOR CONVERGENCE DEVELOPS IN CENTRAL AND NORTHERN NEBRASKA BY 00Z
WEDNESDAY. UPWARD VERTICAL MOTION IS INDICATED AT 700MB BY WED/00Z IN
ALL OF THE NORTH PLATTE FORECAST AREA WITH THE CENTER NEAR GRI. WITH
MEAN 1000-500MB RH, AT THAT TIME, OF 50 TO 70 PERCENT, SOME FORM OF
PRECIPITATION IS POSSIBLE LATE TUESDAY AFTERNOON OR, MORE LIKELY,
TUESDAY NIGHT. THIS IS REFLECTED IN THE 00Z AND 12Z WEDNESDAY 12 HOUR
QPF. BETWEEN 00Z AND 12Z...AT LEAST WEAK CVA WILL CONTINUE IN CENTRAL,
SOUTH CENTRAL, AND SOUTHEAST NEBRASKA. THE Q-VECTOR CONVERGENCE
CONTINUES INTO TUESDAY NIGHT, SHIFTING INTO EASTERN NEBRASKA AND
STRENGTHENING BY 12Z WEDNESDAY. THE 1000-500MB MEAN RH ALSO INDICATES
AN INCREASE IN MOISTURE FROM 12Z TUESDAY TO 00Z WEDNESDAY WITH UPWARD
VERTICAL MOTION AT 700MB BY 00Z WEDNESDAY. THE MOISTURE INCREASES
TUESDAY NIGHT AND EARLY WEDNESDAY AS WELL. ACCORDING TO THE ETA 48 HOUR
FORECAST...THE STRONGEST UPWARD MOTION, HOWEVER, WILL BE CENTERED IN
NORTHWEST MISSOURI BY EARLY WEDNESDAY. AT 48 HOURS, BOTH THE ETA AND
THE AVN/MRF INDICATE THE STRONGEST CYCLONIC VORTICITY ADVECTION IN
CENTRAL AND EASTERN SOUTH DAKOTA. HOWEVER, THE HIGHEST MEAN RH WILL
CONTINUE IN NEBRASKA. SO SOME CHANCE OF PRECIPITATION WILL PROBABLY
CONTINUE WEDNESDAY. THE HIGHEST PROBABILITY OF PRECIPITATION WILL
PROBABLY BE CENTRAL AND SOUTHEAST NEBRASKA WITH LESSER CHANCES IN THE
PANHANDLE AND NORTH. BASED ON THAT ASSESSMENT, WILL BREAK ZONES
APPROXIMATELY ON AN ANW-LBF-OGA LINE.
THE THICKNESS AND 850MB TEMPERATURE FORECASTS SHOW NO WARM OR COOL
ADVECTION FROM THIS EVENING TO TUESDAY EVENING OR INTO WEDNESDAY
EVENING. WITH ONLY SCATTERED CLOUDS TUESDAY, TEMPERATURES SHOULD BE
ABOUT THE SAME AS TODAYS AND, WITH CONSIDERABLE CLOUDINESS CONTINUING
WEDNESDAY, EVEN COOLER TEMPERATURES ARE LIKELY IN THE ENTIRE LBF
FORECAST AREA.
SUGGESTED CCF
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS
CONTAINED WITHIN THE PRODUCT OMAZFPLBF.
LBF BE 055/083 058/074 043 49036
VTN BE 050/082 056/076 040 49035
OGA BE 056/084 058/074 044 49036
IML BE 057/085 058/075 045 49036
BBW BE 058/083 059/073 045 49036
ANW BE 060/085 058/075 047 49036
ONL BE 062/085 060/073 050 49036
SPRINGERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 5:54 PM CDT | Severe Thunderstorm Warning | LBF | Boyd | 66 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.